Nevada, 2023

High Wind in Nevada, July 24, 2023

July 24, 2023 · NWS LKN · 1 event in 1 county or zone

Showers and storms embedded along a short wave passage produced gusty winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Showers and storms embedded along a short wave passage produced gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Jul 24, 12:23 PM PST, 5 hours 37 minutes earlier.

Area forecast discussion, Jul 24, 12:23 PM PST, 5 hours 37 minutes before
Area Forecast Discussion
National Weather Service Elko NV
123 PM PDT Mon Jul 24 2023

.SYNOPSIS...Showers, thunderstorm chances, heat and fire weather
concerns for the Silver State as a cool front pushes through this
evening. However, the shower chances will start to wane by mid
week as the upper ridge tries to build back westward, cutting off
our moisture feed.

&&

.SHORT TERM...A weak disturbance traversing the flow along the
periphery of the upper ridge, and ahead of the upper level trough
located near Vancouver Island, will help push a cool front through
the northern half of NV Monday as indicated by a weakening line of
showers stretching from central Lander/Eureka counties north into
Elko county. This boundary will be stalling and washing out over
central NV Tuesday. There looks will be enough upper level
dynamics and surface heating to develop scattered thunderstorms
for Monday across E NV, and few isolated showers and thunderstorms
across far E NV Tuesday. The main hazard for storms that do form
Monday and Tuesday will be gusty outflow winds as storms collapse,
as with the inverted V profile D CAPE values will be in the 1200
J/kg range. Winds could gust to 50 MPH or even higher which could
cause damage to unsecured objects and property. Model soundings of
the lower levels show a strong inverted V profile with dry air at
the surface, which is very typical for this time of year. The
focus will be on a mid level moisture plume that is wrapping
around the departing upper ridge. Models show that this evening
holds the best chance for rainfall accumulation as PW values of
around 0.75’ to 1.25” are forecast but with the dry lower levels,
only light amounts of up to 0.05” to 0.25” can be expected.
However, there will be a sharp cutoff for storm development as the
front pushes through with PW values drop to below 0.3”. Also a
concern will be fire weather for Humboldt county, with the front
expected to be along the Lander/Eureka border by 00Z, winds behind
the front will pick up out of the west at 15 to 25 MPH with gusts
up to 35 MPH, this will be combined with RH values in the 5% to
15% range. Even though fuels in the area are not fully cured the
timing of the winds with the low RH will make for critical
conditions, and a Red Flag warning is in effect for Humboldt
county. Tuesday, look for more isolated thunderstorms across the
eastern US 50 corridor as the decaying front pools the best
moisture here. Temperatures with the clouds and possible
showers/storms will be cooling off a bit as Highs in the upper 80s
to upper 90s. Overnight lows will be in the mid 50s to mid 60s for
most, with the exception of SE Elko county which will see lows in
the low 60s to low 70s.

.LONG TERM...Wednesday through Monday.

The Great Basin region will be wedged between low pressure to the
NW and high pressure over the four corners region through
Saturday. Mid-level moisture and weak to moderate instability over
portions of eastern NV will result in a mix of dry and wet
thunderstorms Wednesday afternoon and early evening. There will be
a 15-25% chance of showers and thunderstorms over eastern White
Pine county Wednesday, with a 10-15% chance of showers and
thunderstorms across eastern Elko county. High temperatures will
trend a degree or so cooler across the region on Wednesday, though
still remain 5-10 degrees above normal with highs 90s for the
valleys. Latest ensembles show partly to mostly cloudy skies
across all but Humboldt county Thursday afternoon, with only the
far NE corner of Elko county having a slight chance (5-15%) of
showers and thunderstorms. Friday through Saturday the moisture
departs NV leading to fair and dry conditions. High pressure
builds up from the desert SW on Sunday and Monday bringing mid
level monsoonal moisture into the silver state starting on Monday.
This moisture and associated unstable conditions will generate a
10-20% chance of thunderstorms, mainly over and near the southern
portion of White Pine county.

&&

.AVIATION...VFR will be prevailing across the northern and
central NV for the rest of today and for Tuesday. The exception to
this is blowing dust that can be kicked up either by the winds or
from showers and thunderstorms that can lead to brief localized
areas of MVFR or less conditions. Virga, rain showers, and
thunderstorms are occurring in eastern and central NV today and
will persist into the early evening and then dissipate after 1800
today. KBAM, KEKO, KELY, and KTPH will be the terminals that can
see this convective activity. There is a low <10% chance that some
of this activity may persist in White Pine county to 2300. The
main threat from any virga, rain showers, or thunderstorms will be
erratic and strong outflow winds which can reach to 45-50KT, this
is similar to what has been seen past few days. The general winds
will be gusty across the silver state today with speeds of
20-25KT and gusts 30-35KT, KWMC will see the strongest of these
winds.

&&

.FIRE WEATHER...Red Flag Warning for fire zone 437 remains in
effect through 10 PM PDT this evening. A cold front has pushed
into zone 437 and by this evening will be making its way trough
zones 438, 424, and 427. Winds behind the front will pick up out
of the west at 15 MPH to 25 MPH with gusts up to 35 MPH.
Temperatures will remain in the upper 80s to upper 90s which will
help drive RH values down to around 5% to 15%. Even with fuels not
being fully cured at all levels, given the timing and duration of
the low RH/high winds the conditions meet critical fire weather
criteria for Zone 437. Conditions are expected to improve during
the overnight hours Tuesday morning as RH values rise above 25%,
Conditions Tuesday will be better with winds 10 MPH to 20 MPH and
RH in the 10% to 20% range.

&&

.LKN Watches/Warnings/Advisories...
Red Flag Warning until 10 PM PDT this evening Humboldt
County-Quinn.

Excessive Heat Warning until 9 PM PDT this evening Southeastern
Elko County.

&&

98/99/99/98

In the hours before

Special weather statement, Jul 24, 1:39 PM PST, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Elko NV
239 PM PDT Mon Jul 24 2023

NVZ033-035-039-242215-
Southeastern Elko County NV-South Central Elko County NV-
White Pine County NV-
239 PM PDT Mon Jul 24 2023

...A cluster of strong thunderstorms will impact portions of
northeastern White Pine and southeastern Elko Counties through 315
PM PDT...

At 238 PM PDT, Doppler radar was tracking a cluster of strong
thunderstorms near Lages Junction, moving north at 25 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lages Junction and White Horse Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3996 11446 4002 11468 4046 11454 4040 11413
TIME...MOT...LOC 2138Z 197DEG 22KT 4007 11454

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

99
Special weather statement, Jul 24, 1:47 PM PST, 4 hours 13 minutes before
Special Weather Statement
National Weather Service Elko NV
247 PM PDT Mon Jul 24 2023

NVZ030-242215-
Humboldt County NV-
247 PM PDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of southeastern
Humboldt County through 315 PM PDT...

At 246 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles northeast of Golconda, moving northeast at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Brief heavy rainfall along with gusty winds could knock
         down tree limbs and blow around unsecured objects. Minor
         damage to outdoor objects is possible.

Locations impacted include...
Adam Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4098 11742 4106 11753 4128 11727 4113 11707
TIME...MOT...LOC 2146Z 226DEG 22KT 4108 11737

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

98
Special weather statement, Jul 24, 2:38 PM PST, 3 hours 22 minutes before
Special Weather Statement
National Weather Service Elko NV
338 PM PDT Mon Jul 24 2023

NVZ031-033-242315-
Southeastern Elko County NV-Northern Elko County NV-
338 PM PDT Mon Jul 24 2023

...A strong thunderstorm will impact portions of east central Elko
County through 415 PM PDT...

At 338 PM PDT, Doppler radar was tracking a strong thunderstorm 16
miles north of West Wendover, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of east central Elko
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4099 11429 4130 11416 4127 11404 4086 11405
TIME...MOT...LOC 2238Z 204DEG 25KT 4101 11412

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

99

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Humboldt

When
July 24, 6:00 PM PST to 7:00 PM PST
Where
Humboldt forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Station (CMP26) Warm Springs Summit, Elevation 7550 feet. Resulted from nearby thunderstorm.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2023Every state in 2023This day in weather historyWarnings in Nevada, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1103652.